Minnesota, 2013

Lightning Strike in Minnesota, July 6, 2013

July 6, 2013 · NWS DLH · 1 event in 1 county or zone

A lightning strike caused a fire that destroyed Finland's only church.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A lightning strike caused a fire that destroyed Finland's only church.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 6, 5:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 5:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
642 PM CDT SAT JUL 6 2013

.AVIATION.../00Z TAF ISSUANCE/
A WIDE VARIETY OF WEATHER WILL BE FOUND ACROSS THE NORTHLAND
OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS AS THE NIGHT WEARS ON...WITH WIDESPREAD RAIN AND EMBEDDED
THUNDERSTORMS BECOMING THE RULE. A FEW OF THE STORMS MAY BE ON THE
STRONG TO SEVERE SIDE...ESPECIALLY AROUND KBRD. LARGELY VFR
CONDITIONS WILL GIVE WAY TO MVFR CIGS/VSBYS AND EVEN SOME IFR
CIGS/VSBYS. CONDITIONS WILL THEN IMPROVE ON SUNDAY AS DRIER AIR
MOVES IN.

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT SAT JUL 6 2013/

CURRENT...ATMOSPHERE HAS BECOME QUITE MOIST THIS AFTERNOON AS
SFC WARM FRONT HAS LIFTED NORTH INTO NRN ARROWHEAD OF MN. NUMEROUS
THUNDERSTORMS HAVE DEVELOPED NEAR THE BDRY IN NRN LAKE/COOK
COUNTIES. ADDITIONAL RW HAVE REFORMED ALONG A CASS LAKE TO
VIRGINIA LINE. LATEST SPC MESO INDICATES MID LVL LAPSE RATES HAVE
DROPPED BELOW 6C/KM OVER MOST OF CWA EXCEPT NW WISC AND SRN BRD
LAKES REGION. VERY HIGH PWATS COVER CWA WITH VALUES AOA 1.7 IN.

TONIGHT...MOST HI RES CAM SUGGESTS A DEVELOPING LINE OF INTENSE
CONVECTION OVER NODAK LATE TODAY/EARLY EVENING AHEAD OF A SFC
COLD FRONT. ALTHOUGH SOME DIFFERENCES EXIST BETWEEN NSSL/WRF...SPC/WRF
..AND HOPWRF...WHAT DOES DEVELOP SHOULD MOVE INTO WRN CWA BY LATE
EVENING. IF THE CONVECTION REMAINS ORGANIZED IT WOULD BE NEAR TWIN
PORTS AROUND MIDNIGHT. GIVEN AVAILABLE PWATS AND FORCING AVAILABLE
THROUGH A FAIRLY DEEP LAYER THERE SHOULD BE SIGNIFICANT RAINFALL
WITHIN THE CONVECTIVE LINE. BY THE TIME LINE REACHES TWIN PORTS
THE MARINE BDRY SHOULD HAVE ADVECTED INLAND INTO THE CARLTON/PINE
COUNTY VICINITY. SPC HAS SLIGHT RISK OF SVR ACROSS SWRN CWA IN
BRD/CASS LAKE VICINITY. THIS IS IN GENERAL AGREEMENT WITH LATEST
SREF CAL PROB OF SVR THUNDERSTORMS WITH PRIMARY THREATS HAIL/WIND.

LONGER TERM...SUNDAY THROUGH SATURDAY...

IN THE SHORTER TERM...
COLD FRONT WILL BE OVR ARROWHEAD AND ENTERING NWRN WI BY MORNING SO
FOCUS OF PRECIPITATION WILL BE ALONG AND AHEAD OF THE FRONT.
AND TO THE WEST BEHIND THE FRONT...A FEW LINGERING SHOWERS THEN
GRADUAL CLEARING. THERE ARE VERY FEW DISCREPANCIES IN TIMING OF THE
ENDING OF THE RAIN FROM THE WEST AMONG THE MODELS.

FOR THE LONGER TERM...
 THE NORTHLAND WILL BE UNDER A FAST WESTERLY
FLOW BETWEEN STRONG HIGH PRESSURE ACROSS THE SOUTHERN TIER OF THE
NATION AND LOW PRESSURE IN CANADA. THE UPPER LOW WILL OCCASIONALLY
SWING A S/WV ACROSS THE REGION THAT WILL SET OFF SOME SHOWERS AND
THUNDERSTORMS. THAT NEXT CHANCE LOOKS TO BE TUESDAY AND POSSIBLY
LINGERING INTO WED. THIS SYSTEM WILL BE FOLLOWED BY THE RIDGE
BUILDING INTO THE REGION...BUT THEN FOLLOWED BY ANOTHER WAVE LATE
IN THE WEEK.

AVIATION...18Z ISSUANCE.SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED THROUGHOUT THE REGION THIS AFTERNOON...BUT THUNDERSTORMS
WILL BE MOST NUMEROUS IN THE MINNESOTA ARROWHEAD THIS AFTERNOON.

MORE ROBUST THUNDERSTORMS WILL ADVANCE INTO THE REGION TONIGHT FROM
THE WEST THAT WILL MOVE THROUGH THE REGION. A STRONG LOW LEVEL JET
MAX WILL PROVIDE LOW LEVEL WIND SHEER OVER KDLH/DHIB AND KBRD.

&&

.POINT TEMPS/POPS...
DLH  66  74  58  80 /  60  30  10  10
INL  65  78  57  80 /  60  20  10  10
BRD  68  84  62  84 /  60  10  10  10
HYR  68  82  62  82 /  60  40  20  10
ASX  66  77  55  71 /  60  40  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Jul 6, 3:04 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
404 PM CDT SAT JUL 6 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
404 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY SATURDAY
EVENING ACROSS NORTHEAST MINNESOTA. STORMS ARE LIKELY TO PRODUCE
VERY HEAVY RAIN...GUSTY WINDS...AND HAIL. THERE IS A SLIGHT RISK
OF SEVERE STORMS WEST OF A LINE FROM MCGRATH TO DIXON LAKE WITH
THE PRIMARY THREATS BEING DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORMS SUNDAY...MAINLY
OVER THE TIP OF THE MINNESOTA ARROWHEAD AND NORTHWESTERN WISCONSIN.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND
EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON BUT
MAY BE NEEDED TONIGHT.

LSZ121-140>148-071130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
404 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE WESTERN WATERS OF
LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY..MAINLY EARLY IN THE DAY... ACROSS
THE WESTERN WATERS OF LAKE SUPERIOR.

THUNDERSTORMS MAY REDEVELOP TUESDAY NIGHT AND EARLY WEDNESDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 6, 7:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
812 PM CDT SAT JUL 6 2013

MNZ012-020-070130-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
812 PM CDT SAT JUL 6 2013

...STRONG THUNDERSTORM OVER SOUTHERN LAKE COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF THOMAS LAKE NEAR BRIMSON...
MOVING EAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SPLIT ROCK LIGHTHOUSE STATE PARK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4749 9135 4719 9135 4717 9140 4716 9174
      4747 9176

KK

The radar

The Duluth radar (KDLH), 96 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
July 6, 8:00 PM CST
Where
Lake County, Finland
Property damage
$250,000
Reported by
Newspaper
Coordinates
47.420, -91.270

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472794.